Iowa, 2024

Drought in Iowa, January 1 to 31, 2024

January 1 to 31, 2024 · NWS DMX · 44 events in 44 counties and zones

Severe to extreme drought remained over much of central Iowa although with some minor improvement given another month of near to above normal precipitation. However, longer term drought deficits remain problematic for much of the area.

Where it happened

Every event with a place to put it; 44 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe to extreme drought remained over much of central Iowa although with some minor improvement given another month of near to above normal precipitation. However, longer term drought deficits remain problematic for much of the area. Despite a strong cold snap in the middle of January, temperatures were near normal for the month over much of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1122 PM CST Sun Dec 31 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CST Sun Dec 31 2023

Key Messages:

-Clearing by early Monday with another round of clouds Tuesday
 into Wednesday.
-Nearby precipitation next weekend with a promising chance of
 precipitation beyond day 7.

Stratus clouds will continue to blanket the area through this
evening and will begin to be pushed out by a surface high from
the west into the morning hours. Despite the cold air advection,
much of the area under cloud cover tonight should have lows held
in the 20s whereas areas that start to see clearing will drop into
the teens. Calmer winds out of the southwest will preserve highs
in the 30s.

The work week will be largely a quiet stretch. A series of
shortwaves will pass over Tuesday and Wednesday, both of which
appear moisture starved at this time. Still, some deterministics,
mainly the NAM, generate a profile similar to Saturday's flurry/FZDZ
case. Have withheld adding mention of precipitation at this time,
but will monitor trends to see if lapse rates steepen in other
models.

After a benign finish to the work week, a trough will deepen and
negatively tilt somewhere over the Mid-South. Enough moisture fetch
will make it up north to have some light snow across the southern
part of the state. A more promising system arrives early next week.
The grand ensemble mean has the center of the surface low passing
over the Ohio River Valley and clusters that contain a majority of
GEFS members pull the center farther north. There is enough
consensus to continue to monitor location trends with this system,
but not enough agreement to determine impacts to Iowa including
precipitation type.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1122 PM CST Sun Dec 31 2023

The low clouds are not budging, and MVFR ceilings will prevail
across the area through tonight and into Monday. A period of IFR
ceilings may be possible at FOD and MCW around sunrise, and have
included it in the 06Z TAFs accordingly. Other than this potential
for IFR, the primary aviation forecast challenge is determining
when the clouds will finally move out. There are some indications
they may finally begin to clear in the west on Monday afternoon,
however, confidence is low, and it is likely the clouds will hold
in the east through Monday and perhaps until Tuesday. Have
reflected this in the outgoing TAFs, but expect refinement in
subsequent issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Jimenez
AVIATION...Lee
Hazardous weather outlook, Dec 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
106 PM CST Sun Dec 31 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
106 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

44 drought. Local standard time, as filed.

Drought, Winnebago

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Severe drought persisted in eastern Winnebago county during January with temperatures remaining above normal and near normal precipitation.

Drought, Worth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Worth county during January with temperatures remaining above normal and near normal precipitation.

Drought, Hancock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Hancock county during January with temperatures remaining above normal and near normal precipitation.

Drought, Cerro Gordo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cerro Gordo forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Cerro Gordo county during January with temperatures remaining above normal and near normal precipitation.

Drought, Humboldt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Severe drought persisted in southeast Humboldt county during January with temperatures remaining above normal and near normal precipitation.

Drought, Wright

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Wright county during January with temperatures remaining above normal and near normal precipitation.

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Franklin county during January with temperatures remaining above normal and near normal precipitation.

Drought, Butler

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Butler county during January with temperatures remaining above normal and near normal precipitation.

Drought, Black Hawk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Black Hawk forecast zone
Reported by
Drought Monitor
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Extreme drought persisted in Black Hawk county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.

Drought, Bremer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bremer forecast zone
Reported by
Drought Monitor
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Extreme drought persisted in Bremer county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.

Drought, Grundy

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Grundy county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.

Drought, Hardin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Severe drought persisted in Hardin county during January with temperatures remaining above normal. Precipitation was above normal but did little to help improve the longer term dryness across the area.

Drought, Hamilton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Severe drought persisted in Hamilton county during January with temperatures remaining above normal. Precipitation was above normal but this did little to help improve the longer term dryness across the area.

Drought, Webster

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Severe drought persisted in southeast Webster county during January with temperatures remaining above normal. Precipitation was slightly above normal but this did little to help improve the longer term dryness across the area.

Drought, Calhoun

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe drought persisted in southern Calhoun county during January with temperatures remaining above normal. Precipitation was slightly above normal but this did little to help improve the longer term dryness across the area.

Drought, Sac

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe drought persisted in far southeast Sac county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.

Drought, Crawford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe drought persisted in southeast Crawford county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.

Drought, Carroll

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Severe drought persisted in Carroll county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.

Drought, Greene

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Severe drought persisted in Greene county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Boone

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Severe drought persisted in Boone county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Story

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Severe drought persisted in Story county during January with above normal temperatures and precipitation near normal.

Drought, Marshall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Severe drought persisted in Marshall county during January with above normal temperatures and above normal precipitation. The wetter than normal conditions did little to improve the longer term drought.

Drought, Tama

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Tama county during January with above normal temperatures and above normal precipitation. The wetter than normal conditions did little to improve the longer term drought.

Drought, Audubon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Severe drought persisted in Audubon county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Guthrie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Severe drought persisted in Guthrie county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Dallas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Severe drought persisted in Dallas county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Polk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Severe drought persisted in Polk county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.

Drought, Jasper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Severe drought persisted in Jasper county during January with temperatures and precipitation above normal. Longer term precipitation deficits kept the area from improving.

Drought, Poweshiek

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Severe to extreme drought persisted in Poweshiek county during January with temperatures and precipitation above normal. Longer term precipitation deficits kept the area from improving.

Drought, Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Severe drought persisted in Cass county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Adair

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe drought persisted in Adair county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Madison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Severe drought persisted in Madison county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Warren

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought persisted in Warren county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe drought persisted in Marion county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Mahaska

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe drought persisted in Mahaska county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.

Drought, Adams

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Severe drought persisted in Adams county during January with below normal temperatures and above normal precipitation. Longer term dryness kept from any further improvements.

Drought, Union

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Severe drought persisted in Union county during January with below normal temperatures and above normal precipitation. Longer term dryness kept from any further improvements.

Drought, Clarke

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe drought persisted in Clarke county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in Clarke county by the end of January. Longer term dryness kept from any further improvements.

Drought, Lucas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe drought persisted in Lucas county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.

Drought, Monroe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe drought persisted in Monroe county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.

Drought, Wapello

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe drought persisted in western Wapello county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.

Drought, Davis

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Davis forecast zone
Reported by
Drought Monitor
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Severe drought persisted in northern Davis county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.

Drought, Taylor

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Severe drought persisted in northern Taylor county during January with near normal temperatures and above normal precipitation. Longer term dryness kept from any improvements.

Drought, Appanoose

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Appanoose forecast zone
Reported by
Drought Monitor
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Severe drought persisted in northern Appanoose county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153258, 1153259, 1153260, 1153261, 1153262, 1153263, 1153264, 1153265, 1153267, 1153268, 1153269, 1153270, 1153271, 1153272, 1153273, 1153274, 1153275, 1153276, 1153277, 1153278, 1153279, 1153280, 1153281, 1153282, 1153283, 1153284, 1153285, 1153286, 1153287, 1153288, 1153289, 1153290, 1153291, 1153292, 1153293, 1153294, 1153295, 1153296, 1153297, 1153298, and more.